Alert archive / South Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Columbia, SC

August 2, 2016Aiken County, Barnwell County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 2, 2016, 7:21 PM EDT for Aiken County, Barnwell County, South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 7:21 PM EDT (23:21 UTC)
Expired
Aug 2, 2016, 8:00 PM EDT
In force
39 min
Issued by
NWS Columbia, SC

Counties Aiken County, SC, Barnwell County, SC

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

489 
WWUS82 KCAE 022321
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
721 PM EDT TUE AUG 2 2016
 
SCZ030-035-030000-
BARNWELL-AIKEN-
721 PM EDT TUE AUG 2 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN BURKE...WESTERN
BARNWELL AND SOUTHWESTERN AIKEN COUNTIES...

AT 720 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR JACKSON TO 7 MILES SOUTH OF SAVANNAH RIVER
SITE...AND MOVING EAST AT 10 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
AIKEN...BARNWELL...SAVANNAH RIVER SITE...WILLISTON...NEW ELLENTON...
JACKSON...SNELLING...KLINE AND WINDSOR.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3311 8166 3311 8167 3312 8170 3347 8192
      3360 8151 3311 8134 3311 8136 3316 8154
      3309 8162 3309 8165
TIME...MOT...LOC 2320Z 268DEG 10KT 3338 8180 3315 8164 
$$

JAQ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:18 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 2, 6:18 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
618 PM EDT TUE AUG 2 2016

.SYNOPSIS...
Atlantic high pressure ridging into the southeastern states will
sink southward overnight as a cold front moves into the area from
the north. The chance for scattered to numerous thunderstorms will
linger into through Friday...especially during the times of
maximum heating.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Convection continues to move into the western Midlands and CSRA
from the northwest early this evening, in an area of greatest
instability and short wave interaction. High resolution mesoscale
models show these showers and thunderstorms moving across the
remainder of the Midlands and CSRA through the evening hours as a
short wave crosses the area. Moisture will remain high with
precipitable water around 2.1 inches. Have maintained likely PoPs in the
forecast as a result. The models display difluent 500 mb heights
between ridging in the Southern Plains and troughing along the
East Coast.

A slow storm movement with high moisture could cause localized
flooding with some of the thunderstorms. Moderate instability
with heavy precipitation loading also indicates a threat of
damaging wind. There is a diminished large hail threat because of
H5 temperatures around -5 C and wet bulb zero heights above 14000
feet. Should see a decrease in convection by midnight as the short
wave moves east of the Midlands and instability decreases. A back
door cold front is also forecast to move into the area tonight.
Therefore, we kept at least a slight chance of convection
overnight.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
Short/Long term models indicate a gradual lowering of mid level
heights across the area through the period as a s/w drops
southeast from the Midwest into the Tn/Oh valleys by late
Thursday. The s/w does weaken with time but at the surface a weak
convergence boundary will linger across the Carolinas. With ample
low level moisture as PW values remain between 2.0 and 2.5 inches
expect afternoon/evening showers and thunderstorms. Instability
will be at least moderate each afternoon with the main threat
being the potential for locally heavy rainfall. There may also be
a small chance for wet microburst with instability and
precipitation loading. Per Monday and today...chances for rainfall
look to be higher in the short term period with all guidance
indicating at least good chance/low likely pops for the area. Will
follow this trend for forecast. Will also stay near/slightly above
guidance temperatures.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The GFS and ECMWF display surface troughing in the forecast area
during much of the medium-range period. The models depict some
weakness in the upper ridging...especially from Thursday night
into Saturday. The ridging tries to become better established
across the Southeast from Sunday into early next week. The GFS,
ECMWF, and EKD MOS have pops 20 to 40 percent...but trending lower
as you go later in the period with more ridging anticipated. The
MOS has temperatures near normal Friday with highs mainly in the
lower 90s. The MOS has above normal temperatures during the rest
of the period with highs mostly in the lower/mid 90s.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
VFR conditions initially at all TAF sites. Convection expected to
move into the area this afternoon as moderate instability
combines with a passing upper level disturbance. Best chances of
thunderstorm occurrence at the terminals will be 22Z-04Z as more
organized activity is expected. Heavy rain and strong winds may be
possible with storms.

Frontal boundary will move into the region from the north
overnight. A surface wave of low pressure is forecast to develop
along the front. Should see a decrease in convective activity
overnight then increasing again by midday Wednesday as instability
increases.

EXTENDED AVIATION OUTLOOK...Scattered diurnal thunderstorms. Some
possibilities of late night/early morning fog/stratus.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

JAQ
Hazardous weather outlook, Aug 2, 3:19 AM EDT, 16 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
319 AM EDT TUE AUG 2 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030730-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
319 AM EDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND EVENING COULD CONTAIN HEAVY RAIN
WITH LOCALIZED FLOODING. A FEW OF THE STORMS MAY ALSO CONTAIN
DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS MAINLY DURING THE AFTERNOONS AND EVENINGS
WEDNESDAY AND THURSDAY COULD CONTAIN HEAVY RAIN WITH LOCALIZED
FLOODING. A FEW OF THE STORMS MAY ALSO CONTAIN DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 6:00 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
600 PM EDT TUE AUG 2 2016

GAZ040-064-SCZ018-025-022300-
LINCOLN-COLUMBIA-MCCORMICK-EDGEFIELD-
600 PM EDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COLUMBIA...
SOUTHEASTERN LINCOLN...EDGEFIELD... AND SOUTHEASTERN MCCORMICK...

AT 554 PM EDT...AN AREA OF STRONG THUNDERSTORMS IS LOCATED IN
POTIONS OF EDGEFIELD...COLUMBIA...LINCOLN...AND MCCORMICK COUNTIES.
THESE STORMS ARE NEARLY STATIONARY.

HEAVY RAINFALL FROM THESE STORMS MAY PRODUCE LOCALIZED FLOODING. IN
ADDITION WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...EVANS...MARTINEZ...EDGEFIELD...JOHNSTON...TRENTON...
PARKSVILLE...MODOC...MURPHYS ESTATES AND CLARKS HILL.

NEARLY STATIONARY STORM MOVEMENT AND RAIN RATES OF 1 TO 2 INCHES PER
HOUR MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

LAT...LON 3396 8211 3398 8205 3395 8204 3398 8195
      3398 8190 3389 8187 3386 8183 3383 8171
      3379 8168 3355 8199 3353 8201 3355 8203
      3348 8213 3372 8235
TIME...MOT...LOC 2154Z 306DEG 2KT 3385 8207

CJR
Special weather statement, Aug 2, 6:29 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
629 PM EDT TUE AUG 2 2016

SCZ027-022300-
LEXINGTON-
629 PM EDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEXINGTON
COUNTY...
...BOATERS ON LAKE MURRAY SHOULD SEEK SHELTER...

AT 627 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES NORTHWEST OF
LEXINGTON...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...IRMO...RED BANK AND SEVEN OAKS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF YOU ARE ON OR NEAR LAKE MURRAY...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. STRONG WINDS COULD CAPSIZE SMALL BOATS.
ALSO REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON
THE WATER IN A THUNDERSTORM.

LAT...LON 3407 8115 3389 8126 3405 8147 3408 8145
      3408 8143 3407 8141 3407 8139 3411 8142
      3412 8141
TIME...MOT...LOC 2227Z 298DEG 13KT 3406 8139

JAQ
Special weather statement, Aug 2, 6:39 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
639 PM EDT TUE AUG 2 2016

GAZ065-077-SCZ030-022345-
BURKE-RICHMOND-AIKEN-
639 PM EDT TUE AUG 2 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BURKE...EASTERN
RICHMOND AND SOUTHWESTERN AIKEN COUNTIES...

AT 638 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM AUGUSTA TO 6 MILES WEST OF PERKINS...AND MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...WAYNESBORO...AUGUSTA...CLEARWATER...HEPHZIBAH AND
JACKSON.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3290 8213 3350 8207 3349 8178 3294 8183
      3295 8186 3292 8196 3292 8208 3289 8212
TIME...MOT...LOC 2238Z 299DEG 8KT 3345 8201 3294 8205

JAQ
Special weather statement, Aug 2, 6:43 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
643 PM EDT TUE AUG 2 2016

SCZ015-022330-
LANCASTER-
643 PM EDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KERSHAW...
SOUTHWESTERN LANCASTER COUNTY...

AT 643 PM EDT...A STRONG THUNDERSTORM WAS OVER FISHING CREEK
RESERVOIR...OR 8 MILES SOUTHWEST OF LANCASTER...MOVING EAST AT 10
MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LANCASTER...ELGIN...HEATH SPRINGS...IRWIN...
FISHING CREEK RESERVOIR AND LANCASTER MILL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3449 8064 3448 8066 3451 8070 3449 8072
      3448 8074 3454 8074 3449 8083 3450 8088
      3457 8087 3460 8089 3465 8089 3469 8086
      3475 8088 3476 8059
TIME...MOT...LOC 2243Z 275DEG 11KT 3465 8089

JAQ
Special weather statement, Aug 2, 7:12 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
712 PM EDT TUE AUG 2 2016

SCZ027-028-022345-
LEXINGTON-RICHLAND-
712 PM EDT TUE AUG 2 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
RICHLAND AND SOUTHERN LEXINGTON COUNTIES...

AT 711 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR OAK GROVE TO 9 MILES SOUTHEAST OF LEESVILLE...AND MOVING
EAST AT 20 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...LEXINGTON...WEST COLUMBIA...CAYCE...SPRINGDALE...
RED BANK...OAK GROVE...SOUTH CONGAREE...PINE RIDGE...GASTON...
FIVE POINTS...SWANSEA AND PELION.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3398 8075 3384 8095 3385 8099 3386 8100
      3388 8100 3387 8103 3376 8106 3366 8121
      3371 8132 3373 8141 3374 8143 3377 8143
      3380 8146 3381 8151 3402 8118
TIME...MOT...LOC 2311Z 284DEG 17KT 3397 8118 3381 8142

JAQ
Special weather statement, Aug 2, 7:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
721 PM EDT TUE AUG 2 2016

SCZ030-035-030000-
BARNWELL-AIKEN-
721 PM EDT TUE AUG 2 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN BURKE...WESTERN
BARNWELL AND SOUTHWESTERN AIKEN COUNTIES...

AT 720 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR JACKSON TO 7 MILES SOUTH OF SAVANNAH RIVER
SITE...AND MOVING EAST AT 10 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
AIKEN...BARNWELL...SAVANNAH RIVER SITE...WILLISTON...NEW ELLENTON...
JACKSON...SNELLING...KLINE AND WINDSOR.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3311 8166 3311 8167 3312 8170 3347 8192
      3360 8151 3311 8134 3311 8136 3316 8154
      3309 8162 3309 8165
TIME...MOT...LOC 2320Z 268DEG 10KT 3338 8180 3315 8164

JAQ

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:05 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield, Lexington, Richland, Saluda115 min
Aug 1, 8:08 PM EDTSevere Thunderstorm WarningCAEAiken47 min
Aug 1, 8:20 PM EDTSpecial Weather StatementCAERichland25 min
Aug 1, 8:26 PM EDTFlash Flood WarningCAERichland94 min
Aug 1, 8:34 PM EDTSevere Thunderstorm WarningCAERichland56 min
Aug 1, 8:41 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Orangeburg64 min
Aug 1, 9:58 PM EDTFlash Flood WarningCAERichland77 min
Aug 1, 10:03 PM EDTSpecial Weather StatementCAESumter42 min
Aug 1, 10:42 PM EDTSpecial Weather StatementCAEChesterfield48 min
Aug 1, 10:48 PM EDTAreal Flood AdvisoryCAEChesterfield117 min
Aug 1, 11:21 PM EDTSpecial Weather StatementCAEChesterfield39 min
Aug 2, 4:39 PM EDTSpecial Weather StatementCAEMcCormick66 min
Aug 2, 6:00 PM EDTSpecial Weather StatementCAEEdgefield60 min
Aug 2, 6:29 PM EDTSpecial Weather StatementCAELexington31 min
Aug 2, 6:43 PM EDTSpecial Weather StatementCAELancaster47 min
Aug 2, 7:12 PM EDTSpecial Weather StatementCAELexington33 min
Aug 2, 7:34 PM EDTSpecial Weather StatementCAEKershaw41 min
Aug 2, 7:50 PM EDTAreal Flood AdvisoryCAERichland55 min
Aug 2, 6:39 PM EDTSpecial Weather StatementCAEBurke, Richmond66 min

Nearby

Special Weather Statements in South Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.